Mississippi, 2017

Damaging Wind in Mississippi, April 2, 2017

April 2, 2017 · NWS MEG · 1 event in 1 county or zone

A bow echo embedded in a large area of showers and thunderstorms moved into North Mississippi during the early evening of April 2nd with some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A bow echo embedded in a large area of showers and thunderstorms moved into North Mississippi during the early evening of April 2nd with some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 2:57 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 2, 2:57 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 PM CDT Sun Apr 2 2017

.DISCUSSION...

At 3PM, a dangerous situation is currently unfolding across
the majority of Louisiana at this hour. Latest GOES water vapor
imagery shows a large MCS over Louisiana at this hour downstream
of a large upper level cutoff low over west Texas. Latest surface
analysis places a 1004 mb low pressure center near the ArkLaTex
with a warm front extending southeastward across south central
Mississippi.

Here in the Mid-South, cirrus clouds have overspread the majority
of the area with overcast skies. Temperatures range from the mid
70s to lower 80s across the region. Dewpoints are steady in the
50s with southeast winds at the surface. Showers and thunderstorms
are beginning to move into our area from the southwest.

Short term...tonight through Wednesday...
The ongoing convection to our southeast is expected to quickly
push into our area over the next couple of hours. Showers and
thunderstorms will overspread the entire region by midnight and
continue into the overnight hours. The threat of severe weather
continues to remain somewhat limited. Short term Hi-Res models
show moisture pooling up the Mississippi River delta this evening
ahead of an approaching shortwave. Shear profiles show plenty of
curvature in the short term, but instability will be lacking
initially.

At this time, the best combination of shear and instability will
remain mostly to our south in closer proximity to the warm front.
This will confine the strongest storms to portions of northwest
Mississippi and southeastern Arkansas. The main threat still
appears to be damaging winds as shear is mostly unidirectional.
An increasing threat appears to be flash flooding. As multiple
shortwaves eject from the main trof over the next 12 hours or so,
a series of heavy rainfall will fall over north Mississippi and
portions of west Tennessee. The GFS and NAM continue to be the
most bullish, generating as much as 4 inches in about a six hour
period, while the Euro and SREF produce less than two inches.

By late Monday morning, the main complex of storms will push off
to our east and we will likely see a break from showers and
thunderstorms in its wake until early afternoon. Instability
looks decent ahead of the cold front, but a mid-level dry slot
will likely keep us capped. However, any storms that get going
could be strong with small hail and gusty winds as lapse rates
aloft will be healthy. Confidence in severe storms is low at this
time, as ongoing showers and clouds during the afternoon will
inhibit the amount of instability.

By Tuesday, All rain will be off to our east and we will see a
warm Spring day. Highs will be generally be in the 70s. Another
large trof will eject from the Central Plains on Wednesday. Models
are showing this system maturing as it moves east of our area,
thus warranting only a low chance of POPs during the day through
our area, with better chances just to our east.

Long term...Thursday through next weekend...
An upper level trof will remain over us through early in the
weekend. This will keep us in a cooler and cloudy regime. Highs
will generally only be in the 60s with lows in the 40s. Lows may
dip into the mid to upper 30s near the Tennessee River Valley on
Saturday morning. This timeframe will need to be watched for
potential frost, as the growing season is in full bloom. Stay
tuned.

AC3

&&

.AVIATION...

18Z TAFs

VFR to prevail areawide this afternoon. TSRA complex will lift
into the Midsouth after 00z, along and ahead of a rapidly-
advancing surface warm front. HRRR model was considerably weaker
with late evening/overnight convection over the Midsouth compared
to NAM/RAP solutions, preferring to focus strongest forcing along
an eastward-moving MCS near the gulf coast. Difficult to ignore
the NAM-depicted TSRA moving up the delta toward MEM overnight,
and have focused strongest TEMPOs during this period. This
activity would be in advance of a high-amplitude midlevel shortwave
and steep midlevel lapse rates (near 7.2 C/KM).

Daylight morning hours should see post convective pockets of VFR
expanding under the midlevel dry slot, followed by additional
isolated TSRA following the valid TAF period Monday afternoon.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 2, 7:55 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
855 AM CDT Sun Apr 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
855 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across portions of
the Mid-South during the evening and overnight hours. The risk
area includes east-central Arkansas and north Mississippi, as
well as the part of the Memphis metro area. The primary hazard
will be damaging winds with a secondary threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe thunderstorms again on Monday
across all of the Mid-South. The primary hazards will be large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

AC3

The radar

The Memphis radar (KNQA), 173 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tallahatchie

When
April 2, 4:55 PM CST to 5:00 PM CST
Where
Tallahatchie County, Glendora to 0.5 mi ENE of Glendora
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.830, -90.300

A large tree fell on a house. One person died as result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Tallahatchie2017-04-0255FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691827.